Arizona, 2017

Damaging Winds in Arizona, August 3, 2017

August 3, 2017 · NWS PSR · 5 events in 2 counties and zones

Thunderstorms developed across portions of Yuma and La Paz Counties during the afternoon hours on August 3rd and some of the stronger storms affected the area east of Yuma, along Interstate 8 through the town of Tacna. Isolated strong storms produced gusty and damaging microburst winds that downed a number of power poles in the area around Tacna and further westward along Interstate 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of Yuma and La Paz Counties during the afternoon hours on August 3rd and some of the stronger storms affected the area east of Yuma, along Interstate 8 through the town of Tacna. Isolated strong storms produced gusty and damaging microburst winds that downed a number of power poles in the area around Tacna and further westward along Interstate 8. Additionally, some of the gusty outflow winds produced trailer damage to structures in the town of Tacna. No injuries were reported due to the strong winds. A Severe Thunderstorm Warning was not in effect at the time of the damage. Further to the north, at 1500MST, microburst winds 7 miles south of Quartzsite damaged several sheds and a trailer as well as an off-road vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 1:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
157 PM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather discussions.

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Latest satellite trends indicate a continued threat of isolated to
scattered thunderstorms this afternoon and this evening across the
Phoenix area. Hi-resolution models also suggest that any outflow
winds that develop would likely produce gusts out of the west,
associated with activity across northern and western Maricopa
County. There is also a lower than average threat of blowing dust.
Looking ahead, somewhat of a drying trend is expected Friday, with
activity mainly confined to the higher terrain north and east of
Phoenix.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions remain quite moist across southeastern California and
southwestern Arizona. The threat for isolated showers and
thunderstorms will persist into early this evening. Any storms
that develop have the potential to be quite strong, with gusts in
excess of 40 kt.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:

Overall fairly dry air will be in place across much of the region as
westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens across
the lower deserts to above 20-30 percent for the higher terrain of
Gila County. High temperatures will remain near or slightly below
normals through the period. Winds will generally be on the light
side, but afternoon southwest to westerly breeziness is likely most
days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Hirsch
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Aug 3, 2:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
237 PM MST THU AUG 3 2017

AZZ552-553-555-032215-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
237 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 237 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Florence, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Expect
heavy rain.

Locations impacted include...
Florence Junction and Queen Valley.

LAT...LON 3310 11119 3305 11134 3327 11152 3335 11122
TIME...MOT...LOC 2137Z 161DEG 12KT 3313 11130

AD
Local storm report, Aug 3, 2:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
241 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      4 N COTTONWOOD VISITOR  33.81N 115.78W
08/03/2017                   RIVERSIDE          CA   OTHER FEDERAL

            SOUTH ENTRANCE OF JOSHUA TREE NATIONAL PARK
            CLOSED. WASHES FLOWING INCLUDING SMOKE TREE
            WASH.

&&

MS
Special weather statement, Aug 3, 2:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
243 PM MST THU AUG 3 2017

AZZ530>532-536-CAZ569-032230-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
243 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA AND EASTERN IMPERIAL COUNTIES UNTIL 330 PM MST/330
PM PDT/...

At 243 PM MST/243 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Martinez Lake, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 11448 3298 11462 3338 11438 3324 11407
      3289 11391
TIME...MOT...LOC 2143Z 217DEG 6KT 3299 11448

Hernandez
Special weather statement, Aug 3, 2:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
245 PM PDT THU AUG 3 2017

CAZ563-564-566-567-032215-
Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA-
Imperial Valley CA-
245 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 315 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Westmorland, or 12 miles southeast of Salton City,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Westmorland, Calipatria, Niland and Wiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 11591 3318 11596 3339 11550 3300 11532
TIME...MOT...LOC 2145Z 251DEG 31KT 3313 11580

Hernandez
Special weather statement, Aug 3, 2:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM PDT THU AUG 3 2017

CAZ564-568-570-032245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
259 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 345 PM PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Desert Center. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11553 3358 11561 3385 11536 3340 11505
TIME...MOT...LOC 2159Z 251DEG 3KT 3356 11546

Hernandez
Special weather statement, Aug 3, 2:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST THU AUG 3 2017

AZZ534-537-032230-
Aguila Valley AZ-Northwest Valley AZ-
259 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Also
expect heavy rain.

Locations impacted include...
Wickenburg, Morristown, and the US60.

LAT...LON 3395 11255 3394 11253 3376 11264 3382 11284
      3400 11279
TIME...MOT...LOC 2158Z 200DEG 11KT 3389 11270

AD

The radar

The Yuma radar (KYUX), 126 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 3, 3:00 PM MST
Where
La Paz County, 5.56 mi S of Quartzsite
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.570, -114.230

Thunderstorms developed across the southern portion of La Paz County during the afternoon hours on August 3rd and one of the stronger storms affected areas around the town of Quartzsite. A storm located about 6 miles south of Quartzsite produced gusty damaging outflow winds estimated to be as high as 70 mph. According to local law enforcement, at 1500MST, strong microburst winds damaged several sheds, a trailer and an off-road vehicle in Laz Paz Valley, just west of Highway 95. The trailer was completely blown over. The damage was confirmed by La Paz County Sheriff's Dispatch as well as a witness. No injuries were reported due to the strong winds.

Thunderstorm Wind, Yuma

When
August 3, 4:05 PM MST
Where
Yuma County, 2.38 mi SSW of Tacna
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.670, -113.970

Thunderstorms developed across portions of southwest Yuma County during the afternoon hours on August 3rd, and some of them affected the town of Tacna along Interstate 8. Some of the stronger storms generated gusty and damaging microburst winds estimated to be as high as 70 mph. According to a trained spotter about 2 miles southwest of Tacna, at 1605MST strong winds flipped several small trailers south of Interstate 8 near the intersection of 11th Street and Avenue 39. No injuries were reported as a result of the damage.

Thunderstorm Wind, Yuma

When
August 3, 4:07 PM MST
Where
Yuma County, 1.35 mi WNW of Tacna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.710, -113.970

Thunderstorms developed to the east of Yuma, and near the town of Tacna, during the afternoon hours on August 3rd. Some of the stronger thunderstorms produced gusty and damaging outflow winds estimated to be at least 60 mph in strength. According to a trained weather spotter, strong outflow winds blew the awning off of a home near Avenue 39 and County 8, about 1 mile northwest of the town of Tacna.

Thunderstorm Wind, Yuma

When
August 3, 4:15 PM MST
Where
Yuma County, 0.69 mi N of Tacna
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.710, -113.950

Thunderstorms developed to the east of Yuma, and near the town of Tacna, during the afternoon hours on August 3rd. Some of the stronger storms produced gusty and damaging microburst winds which were estimated to be as high as 70 mph. According to a trained spotter less than one mile north of Tacna, several power poles were downed near Avenue 40. No cross streets were given. No injuries were reported.

Thunderstorm Wind, Yuma

When
August 3, 4:15 PM MST
Where
Yuma County, 4.7 mi W of Wellton
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
32.660, -114.210

Thunderstorms developed to the east of Yuma, and close to the town of Wellton, during the afternoon hours on August 3rd. Some of the stronger storms produced gusty and damaging microburst winds. According to local law enforcement, at 1615MST, 5 power poles were blown down about 5 miles to the west of Wellton and just north of Interstate 8. At the same time, a trained spotter reported several power poles down slightly further to the west, about 4 miles to the east of the town of Ligurta. The poles were located along Avenue 24. The microburst wind gusts that downed the poles were estimated to be as high as 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710755, 710385, 710749, 710751, 710753.